Cancer chemotherapy is associated with serious side effects, including temporary hair loss and impairment of pigmentation. We suspect that ectopic melanin deposition occurring due to chemotherapy may add to these effects worsening the already unpleasant symptoms. We associated the ectopic occurrence of follicular melanin after chemotherapy with splenic melanosis - an interesting example of extradermal melanin localization - and we expected an increase in splenic melanin deposition after chemotherapy. Using the C57BL/6 murine model of synchronized hair cycle induced by depilation, we visualized splenic melanin by means of several histological and histochemical protocols of staining: hematoxylin and eosin, May-Grünwald-Giemsa and Fontana-Masson. Unexpectedly, the splenic deposition of melanin decreased due to application of cyclophosphamide (i.p. 120 mg/ kg body weight on day 9 post depilation). The drop was abrupt and lasted for at least 5 days (day 13-18 post depilation), as compared with normal hair cycle. Moreover, in mice with normal, depilation-induced hair cycle we observed a similar drop shortly before entering catagen (day 15 post depilation), followed by a slow and partial increase in splenic melanization up to day 27 post depilation in both groups. We conclude that cyclophosphamide negatively affects splenic melanization and/or extradermal transfer of ectopic melanin from the dystrophic hair follicles, but the most powerful down-regulator of splenic melanosis is normal and dystrophic catagen - the phase of hair follicle involution and re-modelling
To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.